Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 211, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 7, 2004, 7:15 PM CDT for Osborne County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2004, 7:15 PM CDT (00:15 UTC)
- Expired
- Jul 7, 2004, 8:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:17 PM CDT | HAIL 0.75 | 6 S Alton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 080015 SVRGID KSC141-080115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 714 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSBORNE COUNTY IN NORTH CENTRAL KANSAS * UNTIL 815 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF ALTON...OR ABOUT 32 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER WESTERN RURAL OSBORNE COUNTY BETWEEN 715 AND 815 PM CDT... NATOMA AROUND 740 PM CDT... LAT...LON 3953 9904 3916 9904 3915 9850 3954 9850 $$ NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:28 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 7, 3:28 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT WED JUL 07 2004 .DISCUSSION...NOT MUCH TIME TO LOOK AT THE FORECAST TODAY AS WOULD HAVE LIKED AS ONGOING CONVECTION AND FIRST PERIOD CONCERNS HAVE OVERWHELMED THE REST OF THE FORECAST. HOWEVER...MAIN FEATURES OF INTEREST IN THE NEAR TERM INVOLVES WARM FRONT SITTING OVER SOUTH CENTRAL NEBRASKA AND DRYLINE DEVELOPMENT OVER THE HIGH PLAINS. STRONG MOISTURE ADVECTION IS BRINGING CAPE VALUES IN THE 2500-4000 J/KG RANGE IN THE WARM SECTOR WITH NEARLY THAT ELEVATED OVER THE WARM FRONT AS WELL. DEEP LAYER SHEAR IN THE 35-45KT RANGE ACROSS THE WARM SECTOR HAS SET THE STAGE FOR A SEVERE WEATHER EVENT. ONGOING CONVECTION HAS PRIMARILY BEEN ANCHORED ON OR TO THE NORTH OF THE WARM FRONT. FULLY ANTICIPATE THIS CONVECTION TO CONTINUE THROUGH EARLY EVENING WITH SEVERE WEATHER THREAT POSSIBLE. HOWEVER...WATER VAPOR IMAGERY REVEALS A SECONDARY WAVE JUST MOVING INTO WESTERN NEBRASKA AT TIME AND EXPECT CONVECTION TO BEGIN ALONG THE DRYLINE BY EARLY EVENING. SEVERE THREAT LOOKS JUST AS GOOD IS THIS ACTUALLY OCCURS. BEYOND TONIGHT...THE UPPER RIDGE IS SHOWN TO SLOWLY BUILD INTO THE PLAINS BY THE WEEKEND WITH FRONTS OCCASIONALLY MAKING IT INTO AREA BEFORE STALLING. THIS WILL LIKELY BRING SCATTERED THUNDERSTORMS TO AREA THROUGH WEEKEND. OVERALL AREA SHOULD SEE A GRADUAL TEMPERATURE INCREASE WELL INTO THE WEEKEND. FOR MONDAY THROUGH WEDNESDAY...THE UPPER RIDGE IS SHOWN TO BE FULLY ESTABLISHED ACROSS THE REGION WITH TEMPERATURES ABOVE SEASONAL NORMALS AND PRECIP CHANCES FAIRLY SMALL. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .KS...NONE. && AWJ/MSL
Hazardous weather outlook, Jul 7, 2:58 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 258 PM CDT WED JUL 7 2004 KSZ005>007-017>019-NEZ039-046-047-060>063-072>076-082>087-081200- ADAMS-BUFFALO-CLAY-DAWSON-FRANKLIN-FURNAS-GOSPER-HALL-HAMILTON- HARLAN-HOWARD-JEWELL-KEARNEY-MITCHELL-NUCKOLLS-OSBORNE-PHELPS- PHILLIPS-ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER- 258 PM CDT WED JUL 7 2004 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY WEST OF A GREELEY TO GENEVA LINE AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A MODERATE RISK OF SEVERE WEATHER WILL CONTINUE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST OF HIGHWAY 281 THROUGH THIS AFTERNOON. A FEW OF THESE STORMS WILL BE STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO POSSIBLE. ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP OVER THE HIGH PLAINS AND MOVE INTO AREAS WEST OF HIGHWAY 281 BY EVENING. SOME OF THESE STORMS MAY ALSO BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DO FORM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING. NEZ040-041-048-049-064-077-081200- FILLMORE-GREELEY-MERRICK-NANCE-POLK-YORK- 258 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA GENERALLY EAST OF A GREELEY TO GENEVA LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EARLY EVENING. A BAND OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THIS PORTION OF THE OUTLOOK AREA THROUGH EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM ANY STORMS THAT DO FORM. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. AWJ
In the hours before
Local storm report, Jul 7, 5:52 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 S SMITH CENTER 39.77N 98.78W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
&&
LEWISLocal storm report, Jul 7, 6:04 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 2 E RED CLOUD 40.09N 98.48W
07/07/2004 1.00 INCH WEBSTER NE LAW ENFORCEMENT
0220 PM HAIL 3 N BURR OAK 39.91N 98.30W
07/07/2004 1.50 INCH JEWELL KS CO-OP OBSERVER
0230 PM HAIL GUIDE ROCK 40.07N 98.33W
07/07/2004 1.00 INCH WEBSTER NE LAW ENFORCEMENT
QUARTER SIZE HAIL COVERING GROUND
0234 PM HAIL 3 N BURR OAK 39.91N 98.30W
07/07/2004 1.75 INCH JEWELL KS LAW ENFORCEMENT
0315 PM TSTM WND GST RANDALL 39.64N 98.05W
07/07/2004 60 MPH JEWELL KS TRAINED SPOTTER
0330 PM HAIL 2 N BELOIT 39.49N 98.11W
07/07/2004 1.75 INCH MITCHELL KS LAW ENFORCEMENT
0334 PM TORNADO N SCOTTSVILLE 39.54N 97.95W
07/07/2004 F0 MITCHELL KS TRAINED SPOTTER
SPOTTER 6 SW OF JAMESTOWN IN CLOUD COUNTY OBSERVED A
TORNADO 2 SW OF LOCATION. TORNADO ON THE GROUND FOR
APPROXIMATELY 2 MINUTES.
0337 PM TSTM WND GST N BELOIT 39.47N 98.11W
07/07/2004 73 MPH MITCHELL KS BROADCAST MEDIA
BELOIT JR / SR HIGH SCHOOL WEATHER LAB WEATHER STATION
RECORDED WIND GUSTS TO 73 MPH FROM THE NORTH. REPORTED BY
TELEVISION STATION IN WICHITA.
0345 PM TSTM WND DMG BELOIT 39.47N 98.11W
07/07/2004 MITCHELL KS LAW ENFORCEMENT
MULTIPLE REPORTS OF STRUCTURAL DAMAGE. ROOFS MISSING.
DOORS BLOWN IN AND POWERPOLES AND TREES SNAPPED. POWER
POLES AND LINES DOWN ACROSS STREETS IN MANY PARTS OF THE
CITY.
0350 PM HAIL 7 N LEBANON 39.91N 98.56W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
NICKEL TO QUARTER SIZED HAIL REPORTED.
0422 PM HAIL E LEBANON 39.81N 98.56W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
QUARTER TO SLIGHTLY LARGER HAIL REPORTED.
0429 PM HAIL LEBANON 39.81N 98.56W
07/07/2004 1.75 INCH SMITH KS CO-OP OBSERVER
0429 PM HAIL LEBANON 39.81N 98.56W
07/07/2004 1.00 INCH SMITH KS CO-OP OBSERVER
0445 PM HAIL IONIA 39.66N 98.35W
07/07/2004 1.75 INCH JEWELL KS AMATEUR RADIO
0512 PM HAIL SMITH CENTER 39.78N 98.78W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
0515 PM HEAVY RAIN 1 SE JEWELL 39.66N 98.14W
07/07/2004 3.00 INCH JEWELL KS PUBLIC
PUBLIC REPORT OF OVER 3 INCHES OF RAIN.
0515 PM HAIL CAWKER CITY 39.51N 98.43W
07/07/2004 0.88 INCH MITCHELL KS LAW ENFORCEMENT
0515 PM HEAVY RAIN FORMOSO 39.78N 97.99W
07/07/2004 1.10 INCH JEWELL KS AMATEUR RADIO
PUBLIC MEASUREMENT OF 1.10 INCHES OF RAINFALL.
0522 PM HAIL 11 W HUNTER 39.24N 98.60W
07/07/2004 0.25 INCH OSBORNE KS AMATEUR RADIO
STANDING WATER IN DITCHES...DIME SIZED HAIL...VISIBLE
WALL CLOUD TO THE WEST.
0522 PM HAIL 11 W HUNTER 39.24N 98.60W
07/07/2004 0.75 INCH OSBORNE KS TRAINED SPOTTER
WATER STANDING IN THE DITCHES...DIME SIZED HAIL...VISIBLE
WALL CLOUD TO THE WEST.
0524 PM HEAVY RAIN 11 W HUNTER 39.24N 98.40W
07/07/2004 0.00 INCH MITCHELL KS PUBLIC
STANDING WATER IN DITCHES.
0524 PM HAIL SMITH CENTER 39.78N 98.78W
07/07/2004 1.75 INCH SMITH KS LAW ENFORCEMENT
REPORTED WALL CLOUD AND ROTATION.
0524 PM HAIL SMITH CENTER 39.78N 98.78W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
HAIL CONTINUING TO FALL AT THIS TIME.
0531 PM HAIL SMITH CENTER 39.78N 98.78W
07/07/2004 1.50 INCH SMITH KS LAW ENFORCEMENT
LARGE HAIL CONTINUES TO FALL. HEAVY RAINFALL HAS CAUSING
STREET FLOODING.
0545 PM HAIL 1 S SMITH CENTER 39.77N 98.78W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
&&
THIS IS A SUMMARY OF STORM REPORTS SINCE THE EVENT BEGAN TODAY.
LEWISLocal storm report, Jul 7, 6:14 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 16 S OSBORNE 39.21N 98.70W
07/07/2004 2.75 INCH OSBORNE KS LAW ENFORCEMENT
POLICE REPORTED BASEBALL SIZED HAIL. NO SIGNIFICANT
DAMAGE REPORTED TO VEHICLE.
&&
LEWISLocal storm report, Jul 7, 6:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
643 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL KIRWIN 39.67N 99.12W
07/07/2004 2.75 INCH PHILLIPS KS PUBLIC
&&
LEWISLocal storm report, Jul 7, 6:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
659 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 6 W CEDAR 39.66N 98.94W
07/07/2004 1.00 INCH SMITH KS LAW ENFORCEMENT
0654 PM HAIL 1 E STOCKTON 39.44N 99.27W
07/07/2004 1.00 INCH ROOKS KS PUBLIC
&&
LEWISLocal storm report, Jul 7, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
710 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL STOCKTON 39.44N 99.27W
07/07/2004 1.00 INCH ROOKS KS LAW ENFORCEMENT
&&
LEWISThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:00 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 45 min |
| Jul 7, 7:14 PM CDT | Flash Flood Warning | GID | Rooks | 6 hr |
| Jul 7, 7:36 PM CDT | Tornado Warning | GID | Rooks | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.